Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 121, NWS Des Moines, IA

July 2, 2000Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 2000, 7:05 PM CDT for Dallas County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2000, 7:05 PM CDT (00:05 UTC)
Expired
Jul 2, 2000, 7:45 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Dallas County, IA

The radar

The Des Moines radar (KDMX), 27 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:07 PM CDTThunderstorm Wind 52 EAdel, IA
Jul 2, 7:25 PM CDTThunderstorm Wind 52 EDe Soto, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 2, 7:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3429 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WUUS53 KDMX 030005
SVRDSM
IAC049-030045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT SUN JUL 2 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN CENTRAL IOWA

* UNTIL 745 PM

* AT 700 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 7 MILES SOUTHEAST OF WOODWARD TO 6
  MILES NORTHWEST OF REDFIELD...OR FROM 18 MILES NORTHWEST OF DES
  MOINES TO 34 MILES WEST OF DES MOINES...MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR ADEL AROUND 710 PM
  NEAR DE SOTO AROUND 720 PM
  NEAR VAN METER AROUND 730 PM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

$$

LAT...LON 4185 9384 4185 9430 4151 9425 4152 9382

SEARCY
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 2, 2:45 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT SUN JUL 2 2000

FOR TONIGHT...SFC BOUNDARY MOVING S INTO ERN IA ATOM PROBABLY IN
RESPONSE TO S/WV MOVG ACRS THE STATE.  WATER VAPOR IMAGERY SHOWS
DRYING MOVING INTO WARN IA ATOM SUGGESTING MID LVL DRY AIR MOVG OVR
VERY UNSTABLE AMS. UPR FLOW SHUD ALSO BECOME NW WHICH SHUD INCREASE
VERTICAL WIND SHEAR.  BOUNDARY FCST TO MOV SE INTO CWA THIS EVENING.
RISE/FALL PRESSURE COUPLET NOTED OVER THE PAST FEW HOURS IN NRN
IA/SRN MN.  ALL OF THESE FACTORS POINT TOWARDS INCREASING SEVERE
POTENTIAL ESPECIALLY FOR DOWNBURST WINDS.  WL GO SCT WORDING IN
ZONES AND WL MENTION SVR.  AFTER SUNSET...LOW LVL JET NOT VERY
IMPRESSIVE BASED ON MODELS BUT THERE SHUD BE ENOUGH TO SUPPORT TSTMS
INTO SC IA.

AFTER TONIGHT...UPR RIDGE BUILDS INTO IA MONDAY.  THINK THIS WL HELP
SUPPRESS THUNDERSTORMS MONDAY AND MONDAY NIGHT.  WL KEEP SML POP
GOING NE CORNER OF CWA.  NEXT BEST CHANCE FOR TSTMS APPEARS TO BE IN
THE EXTENDED WHEN A S/WV IS FCST TO DROP THE FNT BACK INTO IA.
OTHERWISE...VRY WARM AND HUMID UNDER THE RIDGE.  SE SFC FLOW NOT
GREAT FOR HOT TEMPS SO MODEST TEMPS IN FWC/FAN GUIDANCE MAY NOT BE
TO FAR OFF.

.DSM...NONE
JOHNSON

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.